Ohio, 2019Flash Flood and Hail in Ohio, September 1, 2019
September 1, 2019 · NWS ILN · 12 events in 8 counties and zones
Scattered thunderstorms developed during the afternoon hours along a frontal boundary draped across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the afternoon hours along a frontal boundary draped across the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 1, 5:55 AM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Sep 1, 5:55 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
655 AM EDT Sun Sep 1 2019
.SYNOPSIS...
A surface frontal boundary and an upper level disturbance will
allow for showers and thunderstorms across the region today.
The frontal boundary will push east of the area by Monday
evening allowing for dry conditions Monday night into Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A few showers will be possible across northern and eastern
portions of the forecast area this morning. This afternoon into
the early evening hours expect shower and thunderstorm activity
to become more widespread with a surface boundary in the area
and an upper level disturbance moving through. Increased
precipitation chances across the region due to this. Given the
combination of shear and DCAPE values, there will be the
potential for isolated strong to severe damaging wind gusts
across a large portion of the area.
There is less instability across northwestern portions of the
forecast area and therefore have less thunder chances in across
that area. Also across northwestern portions of the forecast
area temperatures will be cooler with precipitation moving into
the region quicker and the location taking longer for the
surface boundary to push northward. After collaboration went
with high temperatures across northwestern portions of the
forecast area in the middle 70s, however some locations will
likely struggle to make it out of the lower 70s. Tightened up
the gradient of temperatures across the region with high
temperatures south of the Ohio River in the middle 80s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Although the upper level disturbance will be pushing eastward
during the evening hours, the surface frontal boundary will
still be in the vicinity tonight allowing for at least some
chance for showers into the overnight hours.
As this frontal boundary works through the region tonight into
Monday morning, expect extensive low clouds to develop and move
into the region. Increased cloud cover during this time. In
addition, with low level moisture in place have patchy fog in
the forecast as well.
For Monday, limited most locations to a slight chance of
precipitation and then a chance across the Scioto Valley
region. There is not a lot in the way of forcing on Monday and
the frontal boundary will be pushing out of the area. As low
clouds begin to rise Monday morning however there will be the
potential for some light shower activity. There is a little bit
of instability during the afternoon and therefore have some
thunder chances in the afternoon before tapering them off at the
end of the short term.
Guidance and forecast builder values are very similar for high
temperatures on Monday and saw no reason to make any significant
changes to temperatures on Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
High pressure will pass across the region Monday night into Tuesday.
A cold front will move into the area Tuesday night and continue
through the rest of the region Wednesday. Forcing and moisture look
limited, so kept any precipitation chances low, primarily across
southeastern counties. Another high will build in and then remain
until Dorian makes its way up the Atlantic coast and eventually
turns northeast.
Temperatures will briefly be able to warm above normal ahead of the
frontal passage. Temperatures will be below normal for the latter
part of the week.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A few isolated light showers will be possible near KCMH and
KLCK this morning.
An upper level disturbance will move through during the
afternoon and into the evening hours. This will allow for more
coverage of showers and thunderstorms. Continued the shra and
vcts mention in the TAFs for now. MVFR cigs cannot be ruled out
during the afternoon today, although most cigs will remain VFR.
As the frontal boundary moves back to the south tonight winds
will shift again. MVFR to IFR cigs will work into the region
along with the potential for some fog as well.
OUTLOOK...MVFR to IFR cigs and vsbys will be possible into
Monday morning.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...
AVIATION...Novak
Hazardous weather outlook, Sep 1, 3:19 AM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
419 AM EDT Sun Sep 1 2019
INZ050-058-OHZ026-034-035-042>044-020830-
Wayne-Fayette IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
419 AM EDT Sun Sep 1 2019
This Hazardous Weather Outlook is for East Central Indiana and West
Central Ohio.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ059-066-073>075-080-KYZ089>100-OHZ045-046-051>056-060>065-070>074-
077>082-088-020830-
Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-
Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
419 AM EDT Sun Sep 1 2019
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Thunderstorms are expected this afternoon into this evening. Isolated
strong to severe storms will be possible with damaging wind the
primary threat.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
7 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Flash Flood, Hocking
- When
- September 1, 9:00 AM EST to 10:00 AM EST
- Where
- Hocking County, 0.38 mi NNE of Haynes to 0.41 mi N of Haynes
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.435, -82.678
State Route 56 near Election Road was closed due to high water on Salt Creek.
Hail, Logan
- When
- September 1, 3:01 PM EST to 3:03 PM EST
- Where
- Logan County, 0.53 mi W of West Liberty
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.250, -83.760
Thunderstorm Wind, Warren
- When
- September 1, 3:47 PM EST to 3:49 PM EST
- Where
- Warren County, 3.16 mi SSE of Wellman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.436, -84.014
A tree was downed near Wilmington Road and Clarksville Road.
Hail, Clinton
- When
- September 1, 3:59 PM EST to 4:01 PM EST
- Where
- Clinton County, 0.87 mi NW of Sligo
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.440, -83.940
Thunderstorm Wind, Clinton
- When
- September 1, 4:01 PM EST to 4:03 PM EST
- Where
- Clinton County, 0.87 mi NW of Melvin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -83.730
Several large limbs were snapped from a few trees.
Hail, Union
- When
- September 1, 4:15 PM EST to 4:20 PM EST
- Where
- Union County, 0.87 mi SE of Plain City
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.110, -83.270
Several reports of 1 to 1.5 inch diameter hail were received from the Plain City area.
Hail, Union
- When
- September 1, 4:35 PM EST to 4:37 PM EST
- Where
- Union County, 3.82 mi SE of New California
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.110, -83.180
Hail, Franklin
- When
- September 1, 4:43 PM EST to 4:46 PM EST
- Where
- Franklin County, 1.1 mi N of Dublin
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.116, -83.120
Several reports of 1 to 1.75 inch diameter hail were received from the Dublin area.
Thunderstorm Wind, Franklin
- When
- September 1, 4:48 PM EST to 4:50 PM EST
- Where
- Franklin County, 2.63 mi W of Mt Air
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.135, -83.079
A very large tree fell onto a house near Hartsdale and Greenburg Drives.
Hail, Delaware
- When
- September 1, 4:51 PM EST to 4:53 PM EST
- Where
- Delaware County, 3.25 mi SW of Africa
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -82.998
Thunderstorm Wind, Licking
- When
- September 1, 4:55 PM EST to 4:57 PM EST
- Where
- Licking County, 2.53 mi W of Jersey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.046, -82.768
A tree was downed near the intersection of Clark State and Dixon Roads.
Hail, Licking
- When
- September 1, 5:14 PM EST to 5:16 PM EST
- Where
- Licking County, 0.53 mi W of Johnstown
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.150, -82.690
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, September 1 to 4, 20195 deaths · 13 events
- Heat in Arizona, September 1 to 2, 20195 deaths · 4 events
- Rip Current in North Carolina, September 1, 20191 death · 1 event
- Wildfire in Washington, September 1, 20191 death · $10,000 · 1 event
- Flooding in South Dakota, September 1 to 30, 2019$2.1 million · 10 events
- Dust Storm and Damaging Wind in Arizona, September 1, 2019$1.0 million · 2 events
- Flash Flood and Flood in Illinois, September 1, 2019$100,000 · 3 events
- Damaging Winds in Arizona, September 1, 2019$100,000 · 56 kt wind · 2 events
- Damaging Wind in Arizona, September 1, 2019$100,000 · 59 kt wind · 1 event
- Flash Flooding in California, September 1 to 2, 2019$77,000 · 2 events
- Flash Flooding and Damaging Wind in Pennsylvania, September 1 to 2, 2019$56,000 · 51 kt wind · 8 events
- Damaging Winds in Arizona, September 1, 2019$70,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841859, 841860, 841867, 841861, 841868, 841862, 841863, 841864, 841869, 841865, 841870, 841866.